Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 196, NWS Sioux Falls, SD

May 28, 2004Yankton County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 28, 2004, 5:29 PM CDT for Yankton County, South Dakota. It was in force for 46 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2004, 5:29 PM CDT (22:29 UTC)
Expired
May 28, 2004, 6:15 PM CDT
In force
46 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 92 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 5:45 PM CDTHAIL 0.753 W Utica, SD
May 28, 5:45 PM CDTHAIL 0.753 W Utica, SD
May 28, 5:45 PM CDTHAIL 0.753 W Utica, SD
May 28, 6:24 PM CDTHAIL 0.751 N Yankton, SD
May 28, 6:24 PM CDTHAIL 0.751 N Yankton, SD
May 28, 6:24 PM CDTHAIL 0.751 N Yankton, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 3:45 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.5 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2004-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2004-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1860 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
257 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

493 
WUUS53 KFSD 282229
SVRFSD
SDC135-282315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
526 PM CDT FRI MAY 28 2004

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  YANKTON COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 615 PM CDT

* AT 520 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS 
STORM WAS LOCATED 11 MILES WEST OF UTICA...OR ABOUT 16 MILES WEST OF 
YANKTON...MOVING EAST AT 25 MPH. AT 510 PM THE PUBLIC REPORTED 
QUARTER SIZE HAIL 3 MILES WEST OF TYNDALL.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  UTICA AROUND 545 PM CDT
  YANKTON AROUND 600 PM CDT

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4306 9763 4287 9762 4288 9733 4304 9731

$$
WILLIAMS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:15 PM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, May 28, 3:15 PM CDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
315 PM CDT FRI MAY 28 2004

.DISCUSSION...
WARM FRONT TO THE SOUTH WILL BE MOVING NORTH TONIGHT. EXPECT TSTMS
TO DEVELOP ALONG FRONT NEAR MISSOURI LATER THIS AFTERNOON AND THEN
SPREAD NORTH AS FRONT MOVES NORTH. A FEW STORMS COULD BE SEVERE THIS
EVENING...MAINLY EAST OF I29. THE QUESTION IS HOW FAR NORTH THE WARM
FRONT WILL MOVE BY SATURDAY MRNG...FOR NOW MOVE INTO NORTH PARTS OF
CWA. THIS WILL END THE CHANCE OF TSTMS IN SOUTH CENTRAL SD LATE
EVENING AND OVER REST OF AREA BY MORNING. SOUTH WINDS WILL STAY UP
TNGT KEEPING TEMPS UP. ON SATURDAY A COLD FRONT TO THE WEST WILL
MOVE INTO CENTRAL SD BY AROUND NOON...WITH MODELS TRYING TO SHOW THE
WARM FRONT EXTENDING IN SOUTHWEST MN. GOOD SOUTH WINDS OVER CWA AND
WITH PARTLY CLOUDY SKIES TEMPS SHOULD WARM INTO THE 80S. GOOD
MOISTURE OVER THE AREA...ESPECIALLY AFTER RAIN TONIGHT AND TSTMS
SHOULD DEVELOP IN WESTERN AREA BY AROUND NOON AHEAD OF FRONT. AS
FRONT MOVES EAST TSTMS SHOULD INCREASE OVER AREA. TSTMS LIKELY
GENERALLY FROM I29 AND EAST BY LATE AFTN INTO EVENING. THIS ALSO
BEST AREA FOR SEVERE WEATHER WITH HEAVY RAIN POSSIBLE. CHANCE OF
TSTMS WILL BE DECREASING FROM WEST TO EAST SATURDAY NIGHT BEHIND
FRONT WITH WESTERN AREAS DOWN TO SHOWERS AFTER MIDNIGHT. SUNDAY MRNG
SHWRS OVER CWA WITH ONLY SOME ISOLATED TSTMS OVER NW IA AND SW MN
EARLY. ENDED SHWRS OVER ALL BUT THE EAST BY AROUND NOON AND IN LATE
AFTN EAST.  TEMPS ON SUNDAY WILL BE 10 TO 15 DEGREES COOLER THAN
SATURDAY. WENT DRY SUNDAY NIGHT INTO MONDAY MRNG WITH COOLER MORE
STABLE AIR. SUNDAY AFTN AN UPPER WAVE SWINGS THROUGH AND WENT FOR A
CHANCE OF SHWRS. AS WAVE MOVES THROUGH SHOWERS WILL BE ENDING FROM
WEST TO EAST...EXCEPT IN FAR EAST WHERE CONTINUED THEM INTO TUESDAY.
KEPT HIGHS BELOW NORMAL ON MONDAY.

IN THE LONG RANGE..SHWRS ENDING IN EAST BY TUESDAY EVENING AS HIGH
PRESSURE PUSHES IN FROM WEST WITH MORE ZONAL FLOW. THIS WILL KEEP IT
DRY WEDNESDAY AND THURSDAY AS TEMPS WARM BACK UP TO NEAR NORMAL.
RIDGE MOVING FROM THE WEST ON THURSDAY AS WINDS BECOME MORE
SOUTHERLY. KEPT IT DRY ON THURSDAY WITH ABOVE NORMAL TEMPS.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

WB
Hazardous weather outlook, May 28, 1:52 PM CDT, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
152 PM CDT FRI MAY 28 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-291200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
152 PM CDT FRI MAY 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
ISOLATED THUNDERSTORMS WILL BEGIN TO DEVELOP BETWEEN 4 PM AND 6
PM SOUTH OF A LINE FROM WESSINGTON SPRINGS TO SPENCER.
THUNDERSTORMS WILL BECOME MORE NUMEROUS ALONG AND EAST OF
INTERSTATE 29 TOWARD SUNSET. THE STORMS ARE EXPECTED TO REACH THE
INTERSTATE 90 CORRIDOR IN MINNESOTA AROUND 8 PM...AND MARSHALL
AFTER 10 PM. THE PRIMARY THREAT FROM THESE STORMS WILL BE LARGE
HAIL...WITH A FEW STORMS HAVING THE POTENTIAL TO PRODUCE GOLF
BALL SIZED HAIL. WHILE THE ENTIRE AREA COULD SEE LARGE HAIL...THE
BEST CHANCE WILL BE EAST OF A LINE FROM YANKTON TO BROOKINGS
SOUTH DAKOTA. THERE COULD ALSO BE AN ISOLATED WIND GUST IN EXCESS
OF 60 MPH NEAR THE MISSOURI RIVER INTO NORTHWEST IOWA PRIOR TO
SUNSET.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS THE POTENTIAL FOR A SEVERE WEATHER OUTBREAK ON SATURDAY
AFTERNOON AND EVENING. A MODERATE RISK OF SEVERE WEATHER EXISTS
EAST OF LINE FROM BROOKINGS TO YANKTON SOUTH DAKOTA.
THUNDERSTORMS ARE EXPECTED TO BEGIN DEVELOPING BY EARLY AFTERNOON
NEAR THE JAMES RIVER AND MOVE EAST THROUGH THE EVENING. LARGE
HAIL AND DAMAGING WINDS SHOULD BE THE MAIN THREATS. THE LARGEST
THREAT FOR DAMAGING WINDS WILL BE EAST OF A LINE FROM DE SMET TO
YANKTON SOUTH DAKOTA. THERE WILL ALSO BE A TORNADO
THREAT...PRIMARILY IN SOUTHWEST MINNESOTA AND NORTHWEST IOWA LATE
SATURDAY AFTERNOON AND EVENING.

THERE IS ALSO THE POTENTIAL FOR HEAVY RAINS PRODUCING FLASH
FLOODING SATURDAY EVENING AND SATURDAY NIGHT.  THE MOST LIKELY
AREA FOR HEAVY RAIN WILL BE ALONG AND EAST OF INTERSTATE 29.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4 PM SOUTH OF A LINE
FROM
WESSINGTON SPRINGS SOUTH DAKOTA TO SPENCER IOWA.
SPOTTER ACTIVATION WILL BE LIKELY AFTER 7 PM EAST OF A LINE FROM
YANKTON TO BROOKINGS.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

SCHUMACHER

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 8:06 PM CDTSevere Thunderstorm WarningFSDAurora39 min
May 28, 4:49 PM CDTSevere Thunderstorm WarningFSDBon Homme26 min
May 28, 5:14 PM CDTSevere Thunderstorm WarningFSDBon Homme31 min
May 28, 5:34 PM CDTSevere Thunderstorm WarningFSDHutchinson, McCook, Turner41 min
May 28, 5:57 PM CDTSevere Thunderstorm WarningFSDHanson33 min
May 28, 6:17 PM CDTSevere Thunderstorm WarningFSDMcCook, Minnehaha, Turner43 min
May 28, 6:24 PM CDTSevere Thunderstorm WarningFSDYankton36 min
May 28, 6:36 PM CDTSevere Thunderstorm WarningFSDClay24 min
May 28, 6:51 PM CDTSevere Thunderstorm WarningFSDClay39 min
May 28, 6:56 PM CDTTornado WarningFSDLincoln, Turner49 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.